Skip to content
My WebMD Sign In, Sign Up
Bronchial Thermoplasty - Anyone Having Complications?
avatar
An_252975 posted:
Anyone else having complications??????
Or any suggestions?
If so, please respond.

I'm having TERRIBLE sinus problems months persisting MONTHS after my B.T. This is causing horrible mucus production, draining down into vocal chords, lungs affecting my BREATHING and making me feel like I have a cold/flu. My shortness of breath is unbearable now. But when I go to my doctor and they measure my lung volume they say it's the same as before the B.T. I'm told, "you are fine".
I have been to my 3 doctors so many times and missed so much work, I really don't know what to do............

First a little history on myself before I had my B.T.

I'm 55 years old, never smoked. First breathing problems started (shortness of breath) when I was 38 years old and I was diagnosed with asthma. Later COPD. I started noticing a very minor mucus production.
Meds - I use a Combivent rescue inhaler, Duo neb for both a home and a portable home nebulizer that I have to use 3-4 times a day.
I take Singular, 10mg-60mg of Prednisone a day (depending on how bad mucus production is). I use a Symbicort inhaler , Dymista nasal spray (tried many nasal sprays lately). I take Levaquin for 10 days, then a 5 day Zithromax antibiotic cycle. 15 days off antibiotics, then repeat antibiotic cycle.
I have tried countless other asthma type meds over the years.

Anyone else undergo the B.T. procedure?
I went through this new procedure Fall of 2012. About a month after the 3rd procedure, I thought it had helped my breathing a little. My doctor was certain I would be able to get off the Prednisone. Now, after about 8 months has passed, I'm certain it did not help my BREATHING, I believe the procedure is some way caused sinus irritation, which is making my BREATHING worse. I have had persistent sinus infections, drainage, swelling, excess mucus since the procedure. While I had occasional sinus problems before the procedure (maybe 1-2 times a year). It has been almost non-stop for the months since. I have discussed this with my Pulmonary specialist and an Ears, Nose and Throat specialist and they don't even want to discuss the possibility. I'm not sure what the monetary kick back to the doctor is (or if there is one) for promoting this procedure, there just seems to be a real reluctancy to discuss that my sinus problems may be a result of the scope being channeled through this pathway during the procedure.
I did ask my doctor after each of the 3 procedures if he went through my mouth or sinuses with the scope. The 1st procedure he went through my mouth. He said my sinuses were too tight for the Bronchial Scope. The 2nd and 3rd procedures he used my sinus passage. I woke up during every one of them and watched part of it on the screen. Went they discovered I was awake they did something to put me back under.The procedures were not painful.

I really don't want to scare anyone away from this procedure that may desperately need it.
Just beware.... Before mine, I thought, "how can it make me any worse?"

Of course. I can't prove that the procedure is directly related to my current situation. But, the timing seems very suspect.
Reply
 
avatar
Breathing7689 responded:
I had this procedure in May and was hoping to get off my meds completely. It seems I have been having a lot of issues with my throat after I had the procedure. I had a C Scan and other xrays but know one can fine nothing. I was switch to PULMICORT so my throat is better, When I was on Durela and SYMBICORT my throat is worst. I wish there was more people talking about how they feel after the treatment. I am not wheezing anymore but have notice that at time I am breathing heavy which I did not have before the treatment. I am very tired a lot. Try using cleaning with sea salt through your nose. It works great. Do this at one time at night and one time in the evening.
 
avatar
amcate replied to Breathing7689's response:
I found that gargling with Listerine after using inhalers lessens the sore throat problem.
 
avatar
galaaday replied to Breathing7689's response:
I finished my 3rd BT 2 weeks ago. With each procedure I experienced a lot of inflammation, and found I spent ALL the time between procedures recovering.

As for the inhalers, I found the newer, "environmentally friendly", propellants to be quite irritating, where the powder type (pulmicort, serevent) medications are not.
 
avatar
galaaday responded:
A good ENT with a flexible scope should be able to determine if you have a sinus infection, and determine the proper treatment. Repeating antibiotics the way you have described can lead to resistant bacteria. Using the wrong antibiotic will be ineffective.

If you believe your sinus problem is exacerbating you asthma, then find a new ENT


Helpful Tips

Remember to clean your rescue inhalerExpert
For patients using albuterol rescue inhalers, remember to wash the mouthpiece as directed. The typical recommendation is washing it once ... More
Was this Helpful?
33 of 47 found this helpful

Related Drug Reviews

  • Drug Name User Reviews

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health Asthma and Allergies Center